Jump to content

Elavil and loss of taste


jennster
 Share

Recommended Posts

I'm posting on behalf of my father who was on an Elavil Perphenazine compund for the last 25 years.

 

A little background:

 

Two years ago he was diagnosed with Parkinsons. His symptoms accelerated very rapidly. To the point where he couldn't walk some days and couldn't feed himself recently. Docs weren't really sure why he was progressing so fast.

 

Fast forward to three weeks ago. He ran out of Elavil. Within two days he no longer required a cane, he didn't stoop over to walk, no more mouth hanging open, drooling, etc.. It was like a switch had been flipped!

 

The concern is now that he has been off meds for three weeks and the withdrawals don't seem to be improving. He can't sleep, has watery eyes and nose, nausea and can't taste anything, he says it all tastes "gritty". Does anyone have any idea how long this will last? Is there anything we can do to improve these symptoms? Since his parkinsonian symptoms have diminished so dramatically we hesitate to put him back on and since he has been off three weeks now I hate to give him enough even to taper him, he is pretty far in to getting it out of his system.

 

He has also been diagnosed with cirrhosis of the liver and hepatic encephalopathy. I also don't know that a taper is a great idea as going back on these meds may cause additional damage to his liver. He was never a drinker. I would hate to think it was these meds. The hepatic encephalopathy can also mimic parkinson's symptoms as can elavil in rare cases so I don't even know if he has it! There are so many layers to this.

 

I feel for him as I have tried to kick mine before and have always came running back.

 

Any ideas would be appreciated.

Link to comment
Share on other sites

  • Moderator Emeritus

Obviously you have two choices: reinstate on some dose of Elavil and then taper more slowly, or stay off the Elavil and ride out the withdrawal. As you have pointed out, there are some special risks to reinstating, in this case.

 

I don't have a lot of experience with Elavil withdrawal; hopefully someone who knows more about that will chime in. But I know that with other psych meds, withdrawal and recovery from a "cold turkey" can be very prolonged and uncomfortable, sometimes lasting for years.

 

Almost always a taper is safer, smoother, and more successful than stopping abruptly.

 

One idea you may want to consider would be a very small reinstatement to only a very small percentage of the dose he was taking. Even a very small amount of the medication can ease the withdrawal symptoms, without necessarily causing all the other unwanted effects. Once stabilized he could then slowly taper down off that last bit.

 

I agree that in his case it sounds like you need to be cautious about giving him any meds. It sounds like his detox/elimination system is compromised, so drugs could build up in his bloodstream to higher levels than they're supposed to.

Started on Prozac and Xanax in 1992 for PTSD after an assault. One drug led to more, the usual story. Got sicker and sicker, but believed I needed the drugs for my "underlying disease". Long story...lost everything. Life savings, home, physical and mental health, relationships, friendships, ability to work, everything. Amitryptiline, Prozac, bupropion, buspirone, flurazepam, diazepam, alprazolam, Paxil, citalopram, lamotrigine, gabapentin...probably more I've forgotten. 

Started multidrug taper in Feb 2010.  Doing a very slow microtaper, down to low doses now and feeling SO much better, getting my old personality and my brain back! Able to work full time, have a full social life, and cope with stress better than ever. Not perfect, but much better. After 23 lost years. Big Pharma has a lot to answer for. And "medicine for profit" is just not a great idea.

 

Feb 15 2010:  300 mg Neurontin  200 Lamictal   10 Celexa      0.65 Xanax   and 5 mg Ambien 

Feb 10 2014:   62 Lamictal    1.1 Celexa         0.135 Xanax    1.8 Valium

Feb 10 2015:   50 Lamictal      0.875 Celexa    0.11 Xanax      1.5 Valium

Feb 15 2016:   47.5 Lamictal   0.75 Celexa      0.0875 Xanax    1.42 Valium    

2/12/20             12                       0.045               0.007                   1 

May 2021            7                       0.01                  0.0037                   1

 

I'm not a doctor. Any advice I give is just my civilian opinion.

Link to comment
Share on other sites

I wish I knew what to tell you. I'll be thinking about this a lot.

 

It sounds like your father was actually on a generic form of Triavil since you said he's been taking "Elavil Perphenazine compund."

 

If so, I wouldn't be surprised if at least some of your father's Parkinson's symptoms were caused by the perphenazine, which is a phenothiazine - a typical (first-generation) antipsychotic.

 

You might want to read this list of side effects of perphenazine: Perphenazine: MedlinePlus Drug Information

 

(btw, that site lists excess saliva, but "drooling" is listed on another site as a side effect of Triavil. I would suspect the drooling side effect would be from the perphenazine in the Triavil, because Elavil tends to cause dry mouth.)

 

If his withdrawal becomes severe enough that you feel you have to reinstate a low dose of medication in order to taper, I wonder whether a very low dose of amitriptyline (Elavil) alone might be adequate and better than reinstating the compound he was on - though there would still be hepatic concerns.

 

I wish so much I knew better what to suggest you do. I hope he feels better soon.

I was "TryingToGetWell" (aka TTGW) on paxilprogress. I also was one of the original members here on Surviving Antidepressants

 

I had horrific and protracted withdrawal from paxil, but now am back to enjoying life with enthusiasm to the max, some residual physical symptoms continued but largely improve. The horror, severe derealization, anhedonia, akathisia, and so much more, are long over.

 

My signature is a temporary scribble from year 2013. I'll rewrite it when I can.

 

If you want to read it, click on http://survivingantidepressants.org/index.php?/topic/209-brandy-anyone/?p=110343

Link to comment
Share on other sites

  • Administrator

jennster, what an appalling situation.

 

I agree with Rhi and Brandy about the alternatives.

 

Also see http://www.drugs.com/mtm/amitriptyline-and-perphenazine.html

 

FDA prescribing info http://www.drugs.com/pro/perphenazine-amitriptyline.html

Adverse Reactions

Perphenazine

 

The common acute neurological effects of neuroleptic drugs, including perphenazine, consist of dystonia, akathisia or motor restlessness, and pseudoparkinsonism.

....

 

Withdrawal Symptoms [Perphenazine Amitriptyline]

 

After prolonged administration, abrupt cessation of treatment may produce nausea, headache, and malaise. Gradual dosage reduction has been reported to produce, within 2 weeks, transient symptoms including irritability, restlessness, and dream and sleep disturbance. These symptoms are not indicative of addiction. Rare instances have been reported of mania or hypomania occurring within 2 to 7 days following cessation of chronic therapy with tricyclic antidepressants.

Who the heck has been monitoring your father? This doctor doesn't know the basics about Perphenazine Amitriptyline. You need a new doctor.

 

About perhaps reinstating a fractional dose of Elavil to alleviate withdrawal symptoms -- check here to see if any of the other medications he's taking conflict with amitriptyline.

 

(You can make a liquid -- also see our Tips for Tapering Amitriptyline.)

 

According to Flockhart's liver enzymes table, amitriptyline is metabolized via cyp 1A2, 2C9, 2C19, and 2D6. My understanding is that multiple routes of liver metabolization is safer and less stressful on the liver.

 

Yes, drug conflicts can damage the liver. If it isn't too far gone, the liver can recover if the drugs are removed.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy